Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 171, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 16, 2000, 4:08 PM CDT for Gray County, Kansas. It was in force for 52 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 16, 2000, 4:08 PM CDT (21:08 UTC)
- Expired
- Jul 16, 2000, 5:00 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Gray County, KS
The radar
The Dodge City radar (KDDC), 34 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 16, 4:22 PM CDT | Thunderstorm Wind 52 M | Ensign, KS | |
| Jul 16, 4:25 PM CDT | Thunderstorm Wind | Ensign, KS | Empty 3000 bushel grain bin was blown across the road. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 596 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2218 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 162109 SVRDDC KSC069-162200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 408 PM CDT SUN JUL 16 2000 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GRAY COUNTY IN SOUTHWEST KANSAS * UNTIL 500 PM CDT * AT 408 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES SOUTHEAST OF THE HAGGARD ELEV...MOVING NORTHEAST AT 15 MPH. * SOME LOCATIONS AFFECTED ENSIGN AT 420 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF PENNIES... WINDS UP TO 60 MILES AN HOUR... LAT...LON 3771 10038 3748 10034 3748 10023 3767 10022 REITER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:33 PM CDT, 35 minutes earlier.
Area forecast discussion, Jul 16, 3:33 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT SUN JUL 16 2000 FORECAST CHALLENGES ARE TEMPS AND PRECIP CHANCES THRU TUESDAY. STORMS CONTINUE TO DEVELOP ALONG AN OUTFLOW BOUNDARY CROSSING THE NORTHERN CWA EARLIER THIS AFTERNOON. COLD FRONT REMAINS TO THE NORTH AND WEST OF THE AREA. UPPER AIR ANALYSIS SHOWING TEMPS IN EXCESS OF 14C OVER EXTREME SW KANSAS. CONVECTION RECENTLY HAS BEEN DEVELOPING ALONG LEADING EDGE OF THIS WARM POOL AND EXPECT THIS TREND TO CONTINUE THROUGH THE EARLY EVENING. AS FOR THE REMAINDER OF THE NIGHT...COLD FRONT PROGGED TO MOVE SE ACROSS WESTERN KANSAS WHICH WILL BRING ANOTHER ROUND OF PCPN TO THE AREA. MEAN FLOW AND DIFLUENCE ALOFT SUGGESTED BY ETA 250 MB WND FIELD AND PROFILER DATA SUGGESTS THE BEST AREAL COVERAGE WILL BE MAINLY ACROSS THE NORTHEASTERN 1/2 OF THE CWA. LESSER COVERAGE IN THE SOUTHWEST. THE EXTREME SOUTHWESTERN CWA IS ALSO WHERE THE WARMER AIR IS LOCATED. AS A RESULT WILL GO WITH NEAR 100 CHC POPS IN THE NORTH AND DECREASE DOWN TO 60 IN THE EXTREME SOUTHWEST. FOR MONDAY INTO MONDAY NIGHT WILL LEAN TOWARDS ETA SOLUTION WITH THE FURTHER SOUTH SOLUTION OF SFC FRONT AND COOLER MID LVL TEMPS. THIS SOLUTION APPEARS MOST REASONABLE GIVEN 3HR SFC PRES TEND OVER SD/NE, DEPTH OF THE NORTHEAST FLOW VIA MCCOOK PROFILER AND WIDESPREAD CONVECTION ALONG COLD FRONT BOUNDARY. THEREFORE COLD FRONT PROGGED TO CROSS INTO NORTHERN OK BY 12Z MON AND THEN BECOME STATIONARY DURING THE DAY. ISENTROPIC LIFT AND MOISTURE NORTH OF THIS BOUNDARY SHOULD ALONE PRODUCE A FEW SHOWERS OR TS ACROSS THE SOUTHERN CWA DURING THE DAY, HOWEVER WITH WEAK IMPULSES ROTATING AROUND THE UPPER RIDGE ACROSS WESTERN KANSAS DURING THE AFTERNOON AND AGAIN MONDAY NIGHT AM OPTING TO KEEP LIKELY POPS GOING FOR THE SOUTHERN TIER COUNTIES WITH CHC POPS ELSEWHERE. WILL KEEP A SLT CHC GOING ON TUESDAY AS A NORTHWEST FLOW BEGINS TO TRY AND ESTABLISH ITSELF OF THE AREA. GIVEN THE LIKELY HOOD OF OUTFLOW BOUNDARIES FROM PREVIOUS STORMS OVER THE AREA COMBINED WITH ANY WEAK WAVE MOVING OVER THE RIDGE AM OPTING TO KEEP SLT CHC GOING FOR TUESDAY. EXTENDED DISCUSSION... THE 00Z MRF RUN IS REASONABLY CONSISTENT WITH PREVIOUS RUNS AND WITH THE ENSEMBLE SOLUTIONS OF THE PAST FEW DAYS IN RETROGRESSING THE SUBTROPICAL HIGH FROM THE CENTRAL UNITED STATES TO NEAR 110 WEST BY 22 JULY WHILE THE TROUGH OVER THE EASTERN UNITED STATES AMPLIFIES ONCE AGAIN. THE NET RESULT WILL BE DEVELOPMENT OF NORTHWEST FLOW ALOFT AND A SEMI-PERMANENT BAROCLINIC ZONE OVER THE CENTRAL PLAINS BY LATE IN THE WEEK. THE BAROCLINIC ZONE OOZING SOUTH OVER THE CENTRAL PLAINS TODAY SHOULD GRADUALLY ERODE ON TUESDAY, BUT A SECOND SURGE OF COOL WILL MOVE ACROSS THE CENTRAL PLAINS ON THURSDAY. TIMING OF THE BOUNDARY IS SOMEWHAT UNCERTAIN AT THIS TIME, BUT ALL OF SOUTHWEST KANSAS WILL BE IN COOL UPSLOPE FLOW BY FRIDAY. THE CURRENT EXTENDED WILL BE MODIFIED TO REFLECT SOMEWHAT COOLER TEMPERATURES LATE IN THE WEEK, AND THE POTENTIAL FOR CONVECTION EXISTS ALMOST EVERY DAY. PRIMARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC j069/087 067/089 067 845 GCK 068/087 066/089 067 845 EHA 067/085 068/090 066 766 LBL 068/084 068/089 066 766 HYS 068/086 066/088 068 +44 P28 072/086 070/091 070 866 .DDC...NONE. RB/01
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 2:16 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 44 min |
| Jul 16, 5:56 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 49 min |
| Jul 16, 6:11 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.